- Dec 1
by David Pierce | Thursday, December 1st 2022
Health officials are learning rumors are spreading that may stop people from helping someone during an overdose.
Fentanyl is used to treat patients dealing with severe pain. Now it’s made its way into street drugs. Health officials say people are overdosing on fentanyl without knowing it and rumors are keeping people away from using a medicine that can save a life.
“I think we have a very big problem on our hands,” said Erica Roberts, a nurse at Gateway Foundation. “It’s only getting worse.”
Fentanyl once used only in the medical field is now hitting the streets and taking a grasp on people.
“Fentanyl is so addictive and dangerous because it is 50 to 100 times more potent than morphine,” Roberts said.
Roberts is a nurse at Gateway Foundation in Springfield that helps people battling with addiction.
She says people have been overdosing by taking what they believe is one drug but has been laced with Fentanyl.
Roberts says there’s one big myth that may keep someone from helping a person who is overdosing.
“I think right now our biggest concern is that a lot of people believe that if you touch a body that has overdosed on fentanyl, that you are going to be able to get the fentanyl in your system as well, and that’s not the case at all, Roberts said.
Rumors have spread claiming fentanyl can penetrate a person’s skin while helping someone going through an overdose, but Gateway Foundations says that’s not true it takes a special liquid and skin patch to go through.
Gateway encourages people to avoid touching any powdery substance near them. Another myth is the medicine, Narcan, that reverses the effects of an overdose is unsafe to handle. Gateway says that too is false, experts say the drug is safe enough for anyone to administer.
According to the Centers for Disease Control and Prevention (CDC), over 100,000 people died last year from drug overdoses in America.
Officials say 66% were connected to synthetic opioids like fentanyl.
Joe Trotter with Champaign-Urbana Public Health District says Illinois issued a medical order in 2015 allowing anyone to carry Narcan without a prescription to prevent more deaths.
“So let’s say you found someone unconscious but you don’t know what’s in their system. You don’t know what they took. You don’t know their medical history. Narcan is not going to make anything worse for that individual. So it’s safe to put in someone regardless of their medication condition,” said Trotter.
Trotter says Narcan is simple to use, you peel back the packaging and put the nozzle in the person’s nose.
According to the CDC signs of an overdose include:
Lose of conscious
Weak or no breathing
Roberts says you must help fast if you recognize these symptoms.
“It’s very minute that they act very quickly, minutes do matter and can potentially save a life,” said Roberts.
Trotter also says most overdose deaths come from people losing oxygen.
Trotter recommends people call 911 and give CPR to a person struggling to breathe because it can take time for the Narcan to work and for ambulances to arrive.
“Putting air in them is going to give them more time to allow responders to get there appropriately,” said Trotter.
Trotter encourages people to check their local health departments and pharmacies for Narcan.
Health officials also say an overdose can happen when someone is using a drug by themselves.